Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

General Anxiety

Question:

I have two daughters with a fatal disease. I have had anxiety since their diagnosis in 2003. I started out with Xanax, .025 mg and took it once or twice a day for 2 years. Then we moved to Cincy for their Children’s Hospital and my new Dr tried Lexapro, then Wellbutrin XL, now 300 mg and I like it. I still feel the anxiety some days. Mostly there is not a trigger. I usually am working or watching tv. I get a feeling of numbness in my head and a swelling in my tongue. Now I can say to myself it is ok, but It is still there. I also sometimes get flubbed up when talking or typing. Is this normal? Should the medication be changed?

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

Your story is tragic and heart rending. I cannot think of anything more tragic and bitter than having two young children who are dying of a fatal disease.

Your medicines sound excellent to me. However, what you are dealing with is bigger than any medicine can cure and that is the worry, anxiety and grieving connected with the anticipated death of two young children.

I want to urge you to try psychotherapy. Ask your Medical Doctor for a referral to someone who is either a psychologist or clinical social worker who specialize in helping people cope with grief and who are known to be warm and empathetic. Therapy can be a source of comfort and of learning how to comfort yourself, at least to some degree.

Please keep in mind that you have every right to feel anxious, worried and depressed about your children.

You are asking if your feelings are normal? Yes, they are normal, given the circumstances with which you are faced.

Also, consider joining our Online Community at Mental Help Net where you can discuss loss and grief and get some added emotional support from other members.

Dr. Schwartz

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand